California, 2005Winter Storm in California, February 19 to 23, 2005
February 19 to 23, 2005 · NWS SGX · 1 event in 1 county or zone
Extremely heavy snow fell in the far western San Bernardino County Mountains around Mount Baldy. The heaviest snow fell above an elevation of 7000 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely heavy snow fell in the far western San Bernardino County Mountains around Mount Baldy. The heaviest snow fell above an elevation of 7000 feet. Pictures and reports show new snow accumulations between 4 and 8 feet deep at Mount Baldy Ski Resort and Mountain High Ski Resort. There were even a few reports that 9 to 10 feet of new snow had fallen on the upper reaches of the mountain. This new snowfall left a 12 to 15 foot base of snow at these ski resorts. The lift shacks and chair lifts literally had to be dug out from underneath all of the new snow. Less snow fell to the east but still measured 9 inches deep at Big Bear Lake, and 1 to 2 feet deep higher up at the ski resorts, leaving about a 5 foot base.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 19, 2:30 PM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 19, 2:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SAT FEB 19 2005
.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE TO BRING PERIODS
OF RAIN WITH SNOW AT THE HIGHER ELEVATION...HEAVY AT TIMES...THROUGH
WEDNESDAY. THERE WILL ALSO BE OCCASIONAL THUNDERSTORMS. DRY WEATHER
DURING THE SECOND HALF OF NEXT WEEK UNDER WEAK HIGH PRESSURE.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
.SHORT TERM...THERE WERE NUMEROUS SHOWERS TODAY AND SCT
THUNDERSTORMS...MAINLY ACROSS THE NW PART OF THE CWFA. RADAR AND SAT
INDICATED MORE SHOWERS JUST OFFSHORE MOVING IN THE THE SW AND
ENHANCED BY ISLAND EFFECT. THE 12Z NKX SOUNDING WAS MOIST AND
UNSTABLE WITH SW FLOW AND COOLING THROUGH MOST OF THE COLUMN. WEAK
GRADIENTS.
A WEAK SHORT WAVE WILL MOVE THROUGH THIS EVENING FOLLOWED BY
CONTINUED MOIST SW FLOW SUN BUT WITH WEAKER DYNAMICS. SHOWERS SHOULD
CONTINUE SUN BUT THEY WILL NOT BE AS WIDESPREAD AS TODAY AND THERE
WILL BE A SMALLER CHANCE OF THUNDERSTORMS. ANOTHER SHORT WAVE
ROTATES THROUGH EARLY MON WITH A WEAKER SHORT WAVE LATE TUE. THIS
WILL BRING MORE SHOWERS...HEAVY AT TIMES...AND A CHANCE OF
THUNDERSTORMS. THE SNOW LEVEL WILL BE BETWEEN 5000 AND 6000 FT WITH
LOCAL HEAVY SNOW NEAR AND ABOVE 6000 FT. THE SNOW LEVEL WILL LOWER A
LITTLE WITH THE SHORT WAVES ON MON AND LATE TUE. GUSTY WINDS AND
DENSE FOG IN THE MOUNTAINS AT TIMES.
.LONG TERM...SHOWERS WILL LINGER INTO WED BUT WILL TAPER OFF. WEAK
UPPER LEVEL HIGH PRESSURE ALONG THE W COAST WILL BRING NW FLOW ALOFT
FOR DRY WEATHER THU INTO THE WEEKEND. HOWEVER...HEIGHTS REMAIN
RELATIVELY LOW SO NOT BIG WARM UP IS EXPECTED.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING IN EFFECT UNTIL 600 PM TODAY FOR ALL
AREAS EXCEPT THE SOUTHERN DESERTS...SEE LAXFFASGX.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM SUNDAY FOR THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.
SMALL CRAFT ADVISORY IN EFFECT FOR OUTER COASTAL WATERS THROUGH
TONIGHT...SEE LAXCWFSGX.
MARINE WEATHER STATEMENT FOR THUNDERSTORMS IN THE COASTAL WATERS
UNTIL 400 PM TODAY...SEE LAXMWSSGX.
FLOOD POTENTIAL OUTLOOK FOR UPCOMING STORM MONDAY...SEE LAXESFSGX.
SPECIAL WEATHER STATEMENT FOR UPCOMING STORM MONDAY...SEE LAXSPSSGX.
&&
ATKIN
Hazardous weather outlook, Feb 19, 4:00 AM PST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT FEB 19 2005
CAZ042-043-048-050-055-056-057-058-060-061-062-201400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT FEB 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND A FLOOD WATCH FOR
FLASH FLOODING IS IN EFFECT FOR FOR ALL COASTAL..VALLEY AND MOUNTAIN
AREAS...INCLUDING THE APPLE AND LUCERNE VALLEYS. SEE LAXFLSSGX FOR
DETAILS.
SNOW WILL FALL IN THE HIGHEST MOUNTAINS ABOVE 6000 FEET. SNOWFALL
AMOUNTS UP TO ONE FOOT ARE EXPECTED. A WINTER STORM WARNING IS IN
EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE
7000 FEET...SEE LAXWSWSGX.
A HIGH RIP CURRENT RISK WILL OCCUR THROUGH WEDNESDAY..SEE LAXSRFSGX
FOR DETAILS.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE COASTAL WATERS
WITH WATERSPOUTS AND SMALL HAIL POSSIBLE...SEE LAXMWSSGX FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.
THE WET WEATHER WILL CONTINUE...BUT DECREASE BY SUNDAY. ANOTHER
STORM IS EXPECTED MONDAY AND WILL CONTINUE INTO WEDNESDAY. SHOWERS
AND THUNDERSTORMS WILL BE HEAVY AT TIMES CAUSING LOCAL
FLOODING...ROCK AND MUD SLIDES. HEAVY SNOW IS EXPECTED IN THE
MOUNTAINS. SEE LAXSPSSGX OR LAXESFSGX FOR MORE DETAILS.
ON SUNDAY LINGERING SNOW SHOWERS WILL FALL IN THE HIGHEST MOUNTAINS
ABOVE 6000 FEET. A WINTER STORM WARNING IS IN EFFECT ABOVE 7000 FEET
THROUGH 6 AM SUNDAY...SEE LAXWSWSGX.
A HIGH RIP CURRENT RISK WILL CONTINUE THROUGH WEDNESDAY...SEE
LAXSRFSGX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
TODAY AND MONDAY.
MM
In the hours before
Local storm report, Feb 19, 11:06 AM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1106 AM PST SAT FEB 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM FLASH FLOOD 4 SE CORONA 33.83N 117.52W
02/19/2005 RIVERSIDE CA LAW ENFORCEMENT
CAJALCO RD AT TEMESCAL CANYON RD. VEHICLE STUCK IN FLASH
FLOOD.
&&
BNDLocal storm report, Feb 19, 11:14 AM PST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1114 AM PST SAT FEB 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TORNADO 4 S TEMECULA 33.44N 117.13W
02/19/2005 F1 RIVERSIDE CA NWS EMPLOYEE
NEAR PECHANGA PARKWAY. ROOF DAMAGE AND TREES DOWNED
&&
BNDLocal storm report, Feb 19, 11:26 AM PST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1126 AM PST SAT FEB 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM FLASH FLOOD HEMET 33.73N 117.00W
02/19/2005 RIVERSIDE CA LAW ENFORCEMENT
WATER 3 FT TO 4 FT DEEP AT MOUNTAIN AVE AND FLORIDA AVE.
&&
BNDLocal storm report, Feb 19, 12:31 PM PST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1231 PM PST SAT FEB 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM DOWNBURST 2 NNE LAGUNA HILLS 33.63N 117.70W
02/19/2005 ORANGE CA FIRE DEPT/RESCUE
ROOF BLOWN 100 YDS OFF A MOBILE HOME AND TREES DOWN AT
MARYSLANE BLVD IN LAKE FOREST.
&&
BNDLocal storm report, Feb 19, 2:02 PM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
202 PM PST SAT FEB 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM TORNADO HUNTINGTON BEACH 33.69N 118.01W
02/19/2005 F0 ORANGE CA TRAINED SPOTTER
HAM OPERATOR MONITORED FIRE FREQUENCY. RADIO TRAFFIC
INDICATED A WATERSPOUT CAME ON SHORE AT MAIN AND PACIFIC
COAST HWY. DAMAGE TO MULTIPLE VEHICLES.
0930 AM TORNADO 10 E FALLBROOK 33.37N 117.06W
02/19/2005 F0 SAN DIEGO CA LAW ENFORCEMENT
AT 1023 AM CHP RESPONDED TO A REPORT OF A TORNADO NEAR
RAINBOW VALLEY ROAD AND I-15. THERE WAS SOME DAMAGE TO
BUILDINGS AND SOME DOWNED POWER LINES.
0930 AM TORNADO FALLBROOK 33.37N 117.24W
02/19/2005 F0 SAN DIEGO CA LAW ENFORCEMENT
SHERIFFS DEPT REPORTS A WEAK TORNADO TOUCHED DOWN BRIEFLY
NEAR THE INTERSECTION OF WHITE HORSE LANE AND OLIVE HILL
ROAD AT 930 AM. SEVERAL TREES WERE KNOCKED DOWN, SOME
ROOF TILES TORN OFF AND WINDOWS BROKEN.
0945 AM FUNNEL CLOUD 3 SE TEMECULA 33.47N 117.09W
02/19/2005 RIVERSIDE CA NWS EMPLOYEE
1000 AM TORNADO 4 S TEMECULA 33.44N 117.13W
02/19/2005 F1 RIVERSIDE CA NWS EMPLOYEE
NEAR PECHANGA PARKWAY. ROOF DAMAGE AND TREES DOWNED
1000 AM TORNADO TEMECULA 33.50N 117.13W
02/19/2005 F0 RIVERSIDE CA EMERGENCY MNGR
RIVERSIDE CO. OES REPORTED SOME STRUCTURAL DAMAGE AND
DEBRIS ON ROADWAY. INJURIES TO SOME ANIMALS.
1007 AM FLOOD 7 SSW HESPERIA 34.33N 117.35W
02/19/2005 SAN BERNARDINO CA LAW ENFORCEMENT
SR138 FROM I15 TO SR173 CLOSED DUE TO FLOODING
1009 AM FLASH FLOOD IRVINE 33.66N 117.80W
02/19/2005 ORANGE CA LAW ENFORCEMENT
BETWEEN THE I405 AND SR73 WEST OF THE SR133. THE CANYON
IS EXTREMELY FLOODED.
1015 AM DOWNBURST 2 NNE LAGUNA HILLS 33.63N 117.70W
02/19/2005 ORANGE CA FIRE DEPT/RESCUE
ROOF BLOWN 100 YDS OFF A MOBILE HOME AND TREES DOWN AT
MARYSLANE BLVD IN LAKE FOREST.
1016 AM FLASH FLOOD HEMET 33.73N 117.00W
02/19/2005 RIVERSIDE CA LAW ENFORCEMENT
WATER 3 FT TO 4 FT DEEP AT MOUNTAIN AVE AND FLORIDA AVE.
1028 AM FLASH FLOOD 4 SE CORONA 33.83N 117.52W
02/19/2005 RIVERSIDE CA LAW ENFORCEMENT
CAJALCO RD AT TEMESCAL CANYON RD. VEHICLE STUCK IN FLASH
FLOOD.
1048 AM FLASH FLOOD 1 N LAGUNA BEACH 33.55N 117.76W
02/19/2005 ORANGE CA LAW ENFORCEMENT
NORTHBOUND LAGUNA CANYON RD AT NORTHBOUND SR133. 4-5
VEHICLES STUCK IN A FLOOD WITH WATER ALMOST TO THE TOP OF
VEHICLES.
&&
BNDSpecial weather statement, Feb 19, 4:00 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST SAT FEB 19 2005
CAZ042-043-048-050-055>058-060>062-201200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST SAT FEB 19 2005
...A COLD WINTER STORM IS EXPECTED TO MOVE INTO SOUTHWESTERN
CALIFORNIA MONDAY THROUGH WEDNESDAY...
SHOWERS WILL CONTINUE TONIGHT THROUGH SUNDAY. THEN A COLD WINTER
STORM DEVELOPING IN THE GULF OF ALASKA WILL SLIDE SOUTH ALONG THE
COAST INTO THE REGION MONDAY THROUGH EARLY WEDNESDAY...BRINGING
HEAVY SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS. HEAVY SNOW
IS EXPECTED IN THE MOUNTAINS.
PRELIMINARY RAINFALL ESTIMATES FOR MONDAY THROUGH WEDNESDAY ARE
ABOUT 2 TO 4 INCHES COASTAL AND VALLEY AREAS...5 TO 10 INCHES
MOUNTAINS AND FOOTHILLS...AND 0.50 TO 1.00 INCHES IN THE DESERTS.
THE SNOW LEVEL WILL START AROUND 6500 FEET ON MONDAY MORNING. THE
SNOW LEVEL WILL THEN RAPIDLY FALL TO ABOUT 4000 FEET BY TUESDAY
MORNING...AND AFFECT TRAVEL THROUGH THE MOUNTAINS. SNOWFALL AMOUNTS
OF 1 TO 2 FEET CAN BE EXPECTED BY WEDNESDAY MORNING ABOVE ABOUT 5000
FEET. THERE WILL ALSO BE LOCAL GUSTY WINDS AND DENSE FOG AT TIMES IN
THE MOUNTAINS.
LOCAL FLOODING WILL BE POSSIBLE WITH HEAVY SHOWERS OR PROLONGED
RAINFALL...ESPECIALLY IN POORLY DRAINED LOW LYING AREAS...CREEKS AND
STREAMS. ROCK AND MUD SLIDES WILL BE POSSIBLE...MAINLY IN STEEP
TERRAIN AND IN AND BELOW BURN AREAS. A FLASH FLOOD WATCH MAY BE
ISSUED SATURDAY OR SUNDAY.
RIVER FLOODING WILL BE POSSIBLE ON THE SAN DIEGO RIVER...THE SAN
LUIS REY RIVER...AND DOWNSTREAM OF LAKE HODGES BY TUESDAY.
THE UNITED STATES GEOLOGICAL SURVEY HAS ISSUED A LANDSLIDE AND
DEBRIS FLOW ADVISORY FOR SOUTHERN CALIFORNIA THROUGH
MONDAY...FEBRUARY 21 2005. FOR FURTHER INFORMATION ON DEBRIS FLOW
AND LANDSLIDE HAZARDS...VISIT THE FOLLOWING USGS WEBSITE...
HTTP://LANDSLIDES.USGS.GOV
PEOPLE IN AREAS SUSCEPTIBLE TO FLOODING OR PLANNING TRAVEL THROUGH
THE MOUNTAINS SHOULD CHECK PREPAREDNESS AND STAY INFORMED ON THIS
DEVELOPING WET WEATHER PATTERN.
ECC
Winter Storm, San Bernardino County Mountains
- When
- February 19, 4:00 PM PST to February 23, 4:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, February 19 to 22, 2005$11 million · 10 events
- Debris Flow in California, February 19, 2005$2.0 million · 1 event
- Tornadoes in California, February 19, 2005$175,000 · F1 · 3 events
- Flash Flood in California, February 19, 2005$60,000 · 1 event
- Damaging Wind in California, February 19, 2005$40,000 · 70 kt wind · 1 event
- Debris Flows and Flood in Utah, February 19 to 21, 2005$25,000 · 3 events
- Tornado in California, February 19, 2005$15,000 · F0 · 1 event
- Flash Flood in California, February 19, 2005$15,000 · 1 event
- Flash Flood in California, February 19, 2005$15,000 · 1 event
- Winter Storm in Wisconsin, February 19 to 20, 20055 events
- Winter Storm in Minnesota, February 19 to 20, 20054 events
- Heavy Snow and Winter Weather in California, February 19 to 21, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441767.